Louisiana, 2017Flash Flood in Louisiana, June 24, 2017
June 24, 2017 · NWS LIX · 1 event in 1 county or zone
An outflow boundary moving southward across Mississippi collided with a boundary left from the remnants of Tropical Storm Cindy over southeast Louisiana. The resulting heavy rainfall produced at least one report of flash flooding in St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary moving southward across Mississippi collided with a boundary left from the remnants of Tropical Storm Cindy over southeast Louisiana. The resulting heavy rainfall produced at least one report of flash flooding in St. Charles Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 24, 7:30 AM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Jun 24, 7:30 AM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
830 AM CDT Sat Jun 24 2017
...SOUNDING DISCUSSION...
A moist and tropical airmass remains across the area in the wake
of Cindy. PW is high at 2.2 inches, which is near the max for this
time of year. Conditions are saturated at low levels with sfc
dewpoints in the upper 70s across of the area. Plenty of
instability is in place already with 2850 J/KG mixed layer CAPE.
Convective temperature is low at 84F so more storms are expected
to develop by late this morning. Heavy rain with the potential for
localized flash flooding is the concern, especially if deep
convection initiates.
Krautmann
&&
.PREV DISCUSSION... /issued 337 AM CDT Sat Jun 24 2017/
SHORT TERM...
There is good news and bad news. The good, is a cold front on the
way with drier air and much lower chances of sh/ts. The bad news
is that we will see more rainfall before getting there.
Three distinctive boundaries will come into play for the area
today through Monday. The first two are currently over the area.
The break down of each one will be discussed here.
1) The first most southerly boundary is an old band left over
from Cindy which has now oriented itself ne-sw stretching from
southern Alabama through southeast Louisiana and into the gulf.
This boundary has basically shifted slightly northwest then
pivoted and move back into the area over the last couple of days
before stalling where it is presently located. This convergence
zone will continue to promote sh/ts development today and tonight.
2) The second is an outflow boundary moving southward through
southern Miss this morning. This boundary was promoted by a sfc
trough axis over northern Alamama, central Miss, through northern
Louisiana. This boundary will begin to slow this morning and
collide with the first where they will become one and stall where
the first is located now. Both of these boundaries will simply
reinforce each other and should be capable of producing quite a
bit of activity This morning through the day and well into the
evening.
3) The third of these boundaries will be the actual cold front. We
will see this front move and put the breaks on just north of the
area by this evening. Lower dp temps will then begin to filter
into the area during the day Sunday with the best push starting
Sunday afternoon through the overnight hours. This air will be a
huge improvement and will not only be extremely noticeable but
welcomed compared to the conditions we have been tolerating so
far. By Monday morning, areas north of Lake Pontchartrain should
be observing dp temps in the mid 50s while low to mid 60s dp temps
may filter into the south shore areas. This will all but shut the
spicket off for many areas as well for Monday and Tuesday.
The paragraph identified as #2 will be one of the variables
responsible for the flash flood watch that will be posted for
today through midnight tonight. This may be extended into Sunday
along and south of the interstate 10/12 corridor as the front will
be slow to move through the area.
Showers and thunderstorms that fire along and flanking this #2
boundary axis will be very efficient rain producers today.
Normally, most areas would be able to handle this rainfall if it
had been dry. But grounds remain saturated and any further heavy
rainfall could become a flooding issue. One more complication to
add to the mix will be storm motion opposing backbulding vectors.
These vectors will work together to cause sh/ts to look as if many
of these storms are not moving at all once they develop. With all
these variables considered, a flash flood watch will be issued
for the entire area. Although the area that should see the least
rainfall amounts will be the southern most portion of the
southeast Louisiana coastal parishes. The northern portion of
these parishes will still have just as much opportunity at high
precip accumulations as all other locations. Accumulations are
expected to be 2" to 3" within these relatively stationary cells
through midnight, with some isolated locations possibly seeing
higher amounts with the most vigorous cells.
Coastal flooding is not expected to be an issue with this event.
But tide levels will remain very high with only the lowest
coastal or beach roads having water up to the roadway or slightly
over during high tide times.
LONG TERM...
There are some indications that the front will stall near or at
the coast. This would prevent the dry air from working into the
most southern locations of Louisiana. For this package, we will be
optomistic and filter the dry air into these locations with
reduced but not alleviated rain chances for Monday and Tuesday.
The dry air does not last long and will move back to the north
allowing the deep moisture back with a vengence Wednesday. This
will bring the rain chances back to the area as well through the
remainder of the week.
AVIATION...
Conditions variable between MVFR and VFR as clouds in the FL015-025
layer range from scattered to overcast early this morning. One band
of SHRA/TSRA near the GPT and ASD terminal areas at 08Z with a more
extensive band to the northwest of that, affecting BTR, MCB and HDC
terminals. Lightning has diminished quite a bit over the last hour.
These bands of convection are likely to merge as they weaken over
the next couple of hours. This is likely to leave an effective
boundary across the area to serve as a focus for convective
redevelopment this afternoon, and will carry TEMPO TSRA for several
hours at most terminals this afternoon. Likely to be a period of VFR
conditions this evening before MVFR ceilings return after 06Z. 35
MARINE...
Winds are expected to remain light through Sunday before becoming
northeast around 15kt late Sunday night into Monday as a cold
front should edge into the northern gulf coast. These higher wind
speeds should be restricted to areas north of the Miss River
mouth. The front will stall near the coast in a Port Fourchon to
Southwest Pass orientation keeping sh/ts chances for most coastal
waters through the period.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 72 83 66 / 80 50 50 20
BTR 86 73 84 69 / 80 50 70 40
ASD 88 74 85 70 / 70 50 60 50
MSY 87 75 84 73 / 70 50 70 50
GPT 85 74 84 71 / 70 50 60 50
PQL 87 73 84 69 / 70 50 60 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
046>050-056>072.
GM...None.
MS...Flash Flood Watch through this evening for MSZ068>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, Jun 24, 4:34 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
534 AM CDT Sat Jun 24 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-242245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
534 AM CDT Sat Jun 24 2017
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through midnight CDT tonight for
all of southeast Louisiana and southern Mississippi. Numerous
showers and thunderstorms could produce an additional 2 to 3
inches of rain, with locally higher amounts, through this evening.
This could cause flooding in some areas, especially in those
areas hard hit by heavy rains over the last few days.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous thunderstorms will be possible again on
Sunday before things begin to dry out. While severe weather is
not expected, some storms could produce heavy rain. Otherwise,
the threat of hazardous weather is low through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Please relay any reports of
flash flooding to the National Weather Service or local law
enforcement or emergency management officials.
In the hours before
Special weather statement, Jun 24, 11:34 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1234 PM CDT SAT JUN 24 2017
LAZ061-062-064-241815-
Orleans LA-Upper St. Bernard LA-Upper Jefferson LA-
1234 PM CDT SAT JUN 24 2017
...SPECIAL WEATHER STATEMENT...
At 1232 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Metairie to Chalmette to near Violet.
Movement was east at 5 mph.
A quick 1 inch of rainfall or more will be possible with these
storms.
Locations impacted include...
New Orleans, Metairie, Chalmette, Avondale, Harvey, Marrero, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Elmwood, Violet,
Terrytown, Meraux, Bridge City, River Ridge, Waggaman, Arabi and New
Orleans Armstrong Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2989 8993 2990 8997 2990 8999 2989 8999
2992 9026 3004 9028 3002 9015 3002 8984
3000 8986 2994 8983 2993 8979 2996 8973
2995 8972 2993 8974 2992 8974 2988 8978
TIME...MOT...LOC 1732Z 259DEG 5KT 2999 9019 2995 8999 2994 8985Flash Flood, St. Charles
- When
- June 24, 1:40 PM CST to 2:30 PM CST
- Where
- St. Charles County, 0.91 mi NE of Sarpy to 1.9 mi NNW of Dufresne
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.990, -90.360
Streets were reported flooded with water entering at least two homes in St. Rose.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, June 24 to 25, 20171 death · 2 events
- Flood and Lightning Strike in Florida, June 24 to 25, 2017$35,000 · 6 events
- Damaging Wind in New York, June 24, 2017$35,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flood in New Jersey, June 24, 2017EF0 · 24 events
- Flash Flooding and Damaging Wind in Texas, June 24 to 29, 2017$20,000 · 50 kt wind · 4 events
- Hail in Texas, June 24, 20171.75 in hail · 7 events
- Flood and Damaging Winds in North Carolina, June 24, 201750 kt wind · 4 events
- Hail and Damaging Winds in New Mexico, June 24, 2017$1,000 · 1.25 in hail · 4 events
- Damaging Winds in South Carolina, June 24, 2017$11,000 · 50 kt wind · 2 events
- Damaging Winds in Delaware, June 24, 201752 kt wind · 3 events
- Flash Flood and Flooding in Pennsylvania, June 24, 20173 events
- Flooding in Massachusetts, June 24, 2017$3,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707040.